North Carolina, 2017

Lightning Strike in North Carolina, April 22, 2017

April 22, 2017 · NWS RNK · 1 event in 1 county or zone

Showers and thunderstorms developed in the proximity of a stalled frontal boundary. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Showers and thunderstorms developed in the proximity of a stalled frontal boundary. Lightning from one of the storms struck a tree, set it on fire, and the tree fell across U.S. 221 near Route 113.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 22, 9:03 AM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Apr 22, 9:03 AM EST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1003 AM EDT Sat Apr 22 2017

.SYNOPSIS...
A frontal boundary will stall out across our area through
Saturday with several waves of low pressure moving along it.
Will see a wet pattern with periods of moderate to heavier
showers through Monday morning. The front moves southeast by
Sunday night into Monday, with high pressure building in
Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1003 am EDT Saturday...

Initial batch of convection associated with shortwave lifting
northeast across northwest portion of Forecast area this
morning. On a positive note, the heavier rains from yesterday
and early this morning had falling south of first round of
precipitation and its movement. Refer to latest PNS for
rainfall details. For the morning update, adjusted pops and
weather with latest radar images and trends, then shaped pops to
HRRR for morning into this afternoon which captured the
convection the best. The rain will be heavy at times today into
tonight, but the timing and location of axis of heavier
precipitation is a challenge. Will hold off on any flood
headlines until we see how the convection evolves. Any training
convection over the same basins could produce pockets of flash
flooding. As noted in SWODY1, portions of Forecast area have a
marginal potential for severe weather this afternoon. Scattered
thunderstorms are expected to develop near the front this
afternoon and move eastward across this region into tonight.
Surface flow is weak and expected to veer over the warm sector
ahead of the front, and this may yield favorable hodographs for
supercells. The main threats will be damaging winds and hail.

Adjusted temperatures with latest surface obs and trended
towards glamp which covered the warmer temperatures in the
south. High temperatures will range from near 60 degrees in the
north to the upper 70s in the south. More changes later...

As of 320 AM EDT Saturday...

Forecast still looking wet, but timing of front moving southward
into NC has slowed and will have to wait for deep convection and any
sfc wave to move east of the piedmont this afternoon to sink the
front further south. With this in mind, have upped temperatures a
little in the southern 2/3rds of the CWA, despite the fact that we
will be mostly cloudy to overcast with occasional showers. With
increase in temps, thunderstorm chance start to increase further
north. CAMs showing some decent deep convection forming along/near
the Blue Ridge by early afternoon thine shifting east to the
piedmont by 21z. The Storm Prediction Center has bumped the marginal
risk northward to give most of the CWA an isolated svr threat.

Severe parameters point toward potential supercell/multicell
structures given the frontal boundary and shear in place, though
thermodynamics and shear are not that great, cannot rule out
isolated wind damage threat, especially southeast toward
Danville/Yanceyville. The bigger concern will be heavy rainfall.
Fortunately most of the rain yesterday and this morning has not been
constant. Heavier amounts did fall over the Mountain Empire into the
NC mountains, and this will need to be watched later today. At the
moment think enough of a break between this mornings activity which
is light, and convection this afternoon to allow the rain to soak
into the ground and cause any streams to recede. As convection
forms, a flash flood watch may be needed if storms train any, though
storm motion looks to be accelerated enough to prevent long duration
heavy rainfall.

Look for a southward shift in showers this evening, then as next
upper trough moves east into West TN while sfc low shifts to east TN
a gradual shift northward may take place though all of the CWA
should see rain in this time frame. Any thunderstorms will be fading
after early evening in the south. With wedge front sinking southward
this evening, an uptick in northeast winds will occur, especially in
the piedmont/foothills of VA. Lows tonight will be cooler in the mid
40s to lower 50s.

Rainfall amounts today/tonight will average around 1 inch, with
locally higher amounts likely to 1.5 to 2 inches possible.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 330 AM EDT Saturday...

Guidance is in fairly good agreement continuing to advertise widespread
significant rainfall through the weekend. A strong wedge of high
pressure will remain in place as a slow moving upper closed low digs
through the southeast US and drives low pressure through SC and GA
Sunday into Monday. This will generate abundant isentropic lift as
persistent low level southeasterly flow provides deep moisture
transport over the top of the wedge. Multi-day QPF totals will be near
4 inches east of the Blue Ridge, with 2 to 3 inch amounts to the west.
If this amount of rainfall occurs it will be sufficient to push area
waterways out of their banks, but will hold off on any watches at this
time until more exact timing and placement of heavy precipitation
presents itself. The slow movement of the low as it spins off the coast
will allow for only very slow improvement as precipitation gradually
tapers off west to east Monday and Tuesday.

Temperatures in the wedge will be a solid 10 to 20 degrees below normal
on Sunday. Combined with a stiff northeast breeze and lots of rainfall,
it will be feeling most unpleasant. Temperatures will slowly moderate
through the first part of next week with readings approaching normal by
Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 312 AM EDT Saturday...

A long wave upper trough will develop over the western and central
United States Wednesday and Thursday. This will steer the remnants of
our weekend storm system up the East Coast. Wide spread in the long
range guidance solutions after Thursday but overall looks like 500MB
pattern is amplifying with troughing in the west and ridging in the
east.

Models have a cold front stalling through the central United States
Wednesday through Friday, with the GFS on the east side of the
differing solutions. Given the building southeast ridge at the end of
next week WPC preference was closer the the 00Z ECMWF This keeps the
Mid Atlantic region dry Wednesday through Friday with above normal
temperatures.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
As of 740 AM EDT Saturday...

Forecast not changed too much thinking mainly VFR to MVFR
outside of showers and storms but overall look for increasing
coverage of convection after midday with mainly MVFR to
occasional IFR with thunder in vicinity, especially southeast of
a line from BLF-FVX. Some strong storms possible toward DAN this
afternoon.

Tonight, keeping showers around with less thunder along with
vsbys in the MVFR to IFR range as well as cigs. Winds shift from
the southeast to southwest to northeast as front sags south
behind first area of convection late this afternoon.

Beyond midnight expect off and on rain heavy at times, with
generally sub-VFR conditions.

Extended Aviation Discussion...

No change in the pattern and looking wet with predominant sub-
VFR into Monday, with finally some improvements from west to
east Tuesday. Drier and warmer mid to late next week so mainly
VFR after early week.

&&

.HYDROLOGY...
As of 330 AM EDT SATURDAY...

After 4 to 5 days straight days this week with spotty mainly light
rainfall across the area, we are still looking at the possibility
of a more significant hydro event this weekend. Despite the semi-wet
week, antecedent conditions are fairly dry across the eastern 2/3 of
the CWA and generally about normal in the west. Moderate drought is
still depicted on the U.S. Drought Monitor across much of the piedmont
and Abnormally Dry over most of the Blue Ridge and surrounding area
with near normal conditions in the west. This suggests that we can
absorb more water than might be typical. 3-hour flash flood guidance
from the River Forecast Centers ranges generally from about 1.5 inches
in the west up to around 3 to 3.5 inches in the west, reflecting well
the drier conditions east of the mountains.

A slight risk for convective rainfall exceeding flash flood guidance
was issued by WPC earlier for Day 2 and Day 3 (through 12z Monday).
Pockets of minor advisory-type flooding cannot be ruled out in
convective storms which will be more likely today and Sunday
and further south in the CWA where instability may be much
higher. Any training convection over the same basins could
produce pockets of flash flooding. At this point the river
forecast is purely QPF based. Model QPFs have shown some decent
run-to-run consistency over the last few cycles providing more
confidence that this will fulfill expectations. Current WPC QPF
in the day 1-3 period (today through early Monday) period is
generally about 2 to 4 inches, with the bulk of it falling
Saturday and Sunday and current WFO grids are close to these
numbers. The prolonged nature of the rainfall (48 to 72 hours)
will lessen the risk of serious river flooding (and flash
flooding) as runoff will be more spread out and less efficient.

The two best St. Louis University CIPS analogs to this event are
April 9-12, 2003 and March 28-30, 2010 both of which featured upper
lows over the southeastern U.S. Both events resulted in minor to
moderate river flooding on the Dan River but not on the New, James,
upper Tennessee or upper Roanoke Rivers.  Ensemble river forecasts
from the GEFS ensemble are also highlighting the Dan and portions of
the Roanoke basins as the most likely to flood, suggesting a greater
likelihood for moderate or higher flooding but the NAEFS has been
consistently showing lower probabilities. The situation will be monitored
closely on future shifts for a possible Flood Watch.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...KK/WP
SHORT TERM...MBS
LONG TERM...AMS/MBS
AVIATION...DS/KK/WP
HYDROLOGY...MBS/PC
Hazardous weather outlook, Apr 22, 3:16 AM EST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
416 AM EDT Sat Apr 22 2017

NCZ001-002-018-VAZ007-009>018-022-023-WVZ042>044-230830-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Roanoke-Botetourt-Mercer-
Summers-Monroe-
416 AM EDT Sat Apr 22 2017

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Heavy rain showers and thunderstorms will occur this afternoon and
evening. Localized flooding is possible. In addition a few storms
could bring isolated wind damage.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A prolonged period of moderate to heavy rain is possible Sunday
through Monday. This may lead to minor flooding on streams and
rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>034-043>045-058-059-230830-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Henry-Pittsylvania-Campbell-Halifax-Charlotte-
416 AM EDT Sat Apr 22 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Thunderstorms this afternoon may become severe with isolated damaging
winds and hail possible. Localized flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A prolonged period of moderate to heavy rain is possible Sunday
through Monday. This may lead to minor flooding on streams and
rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ019-020-024-035-046-047-WVZ507-508-230830-
Alleghany VA-Bath-Rockbridge-Amherst-Appomattox-Buckingham-
Eastern Greenbrier-Western Greenbrier-
416 AM EDT Sat Apr 22 2017

This Hazardous Weather Outlook is for central Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Heavy downpours this afternoon and tonight could lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A prolonged period of moderate to heavy rain is possible Sunday
through Monday. This rain may lead to minor flooding on streams and
rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 22, 11:09 AM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1209 PM EDT SAT APR 22 2017

NCZ002-VAZ015-221645-
Alleghany-Grayson-
1209 PM EDT SAT APR 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALLEGHANY COUNTY
IN NORTHWESTERN NORTH CAROLINA AND SOUTHEASTERN GRAYSON COUNTIES IN
SOUTHWESTERN VIRGINIA...

At 1209 PM EDT, a strong thunderstorm was located near Independence,
moving northeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Galax...
Sparta...
Independence...
Fries...
and Ennice.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3645 8112 3661 8122 3675 8100 3668 8094
      3667 8093 3667 8095 3665 8095 3664 8092
      3663 8093 3663 8091 3665 8091 3656 8084
      3656 8090 3653 8092
TIME...MOT...LOC 1609Z 244DEG 24KT 3657 8108

AS
Special weather statement, Apr 22, 11:31 AM EST, 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1231 PM EDT SAT APR 22 2017

VAZ022-033-034-221715-
Franklin-Roanoke-Bedford-
1231 PM EDT SAT APR 22 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN
ROANOKE...SOUTHWESTERN BEDFORD AND NORTHEASTERN FRANKLIN COUNTIES...

At 1230 PM EDT, a strong thunderstorm was located over Boones Mill,
moving northeast at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Boones Mill...
Stewartsville...
Chamblissburg...
Burnt Chimney...
and Northwest Smith Mountain Lake.

If you are on or near Smith Mountain Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3700 8001 3713 8006 3731 7974 3712 7961
TIME...MOT...LOC 1630Z 233DEG 20KT 3711 7993

AS

The radar

The Roanoke radar (KFCX), 108 km away, was scanning. The volume nearest the first event began at 17:32 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Alleghany

When
April 22, 12:30 PM EST
Where
Alleghany County, 1.49 mi SSW of Peden
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
36.480, -81.280

Lightning struck a tree, set it on fire, and the tree fell across U.S. 221 near Route 113. Damage values are estimated.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695530.